Utah, 2021

Drought in Utah, September 1 to 30, 2021

September 1 to 30, 2021 · NWS GJT · 7 events in 7 counties and zones

The beginning and end of September saw weather systems move into the region, resulting in cooler and unsettled conditions. As a result, some areas saw slight improvement in the category of the drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The beginning and end of September saw weather systems move into the region, resulting in cooler and unsettled conditions. As a result, some areas saw slight improvement in the category of the drought. Other locations remained unchanged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 31, 10:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 PM MDT Tue Aug 31 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 229 PM MDT Tue Aug 31 2021

Current forecasts and highlights are on track with the next surge
of monsoonal moisture in association with the tropical remnants
of Nora. Isolated showers and thunderstorms will develop over the
area this afternoon and into the early evening with the main
impact being strong gusty outflow winds at the onset.
Precipitable water values will increase ahead of the main moisture
surge, with values over 0.5 inch by later this afternoon and over
1.25 inches by tomorrow. This increase in moisture, in part, is a
response to a low off of the California coast today which will
move toward the Four Corners region and push the moisture plume to
the northeast over the forecast area overnight. Precipitation is
expected to transition to more efficient rain production late
tonight and Wednesday and continue into Wednesday night. Based on
the combination of dynamical lift and abundant moisture, a Flash
Flood Watch continues over portions of eastern Utah and western
Colorado for Wednesday and Wednesday evening. In spite of expected
limited daytime heating, convective bands will form to enhance
precipitation totals increasing flooding threat. The main concern
areas for potential flooding will be burn scars, slotted canyons,
and locations with steep terrain. Expect precipitation to linger
into the overnight hours Wednesday night with efficient stratiform
precipitation processes continuing through the night.

.LONG TERM...(Thursday through Tuesday)
Issued at 229 PM MDT Tue Aug 31 2021

The main impacts from the remnants of Nora will push northeast over
the Plains on Thursday and Friday as the storm system moves to the
northeast. Slightly drier southwest flow will start to move across
the area on Thursday as a shortwave over the Pacific Northwest moves
southeast across the northern Great Basin. However, consensus
model solutions still showing residual moisture over the area on
Thursday and with steep lapse rates and available CAPE, there is
the potential for scattered to numerous showers and thunderstorm
with stronger storms producing brief heavy rain and possible hail,
which would be a concern for burn scar areas and other rain-
saturated locations. Expect shower activity to diminish Thursday
night. On Friday, the shortwave will move east across Wyoming with
the drying trend continuing over the forecast area with isolated
to scattered showers and thunderstorms possible over the higher
terrain and across the north. High pressure will build over the
west through the weekend and into next week. Model confidence is
low on exact placement of the ridge of high pressure which has
ramifications for allowing subtropical moisture to return across
the Southwest. Consensus model solutions bring a warming trend
over the area with mainly dry conditions with the exception of
southern sections of western Colorado and eastern Utah which will
have a slight chance/chance of late day showers and thunderstorms
each day.

Seasonably cool temperatures are expected on Thursday with
daytime highs running about 10 degrees below normal. Temperatures
will warm on Friday to seasonable normals, with a warming trend
expected into the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM MDT Tue Aug 31 2021

Some light showers are occurring across eastern Utah and southwest
Colorado but overall, these showers are more virga producing
occasional gusty winds with little in the way of rain. This will
all change by 12Z as a disturbance lifting northeast through the
area will help bring this moisture down to the surface more
efficiently. Expect prevailing -SHRA after 12 to 15Z with more
widespread light to moderate rain after 18Z with embedded
thunderstorms. Prevailing -SHRA and VCTS seemed like a good bet
for most TAF sites through the rest of the afternoon into the
evening. CIGS will lower with the shower activity with ILS
breakpoints likely being met for most TAF sites, especially by
afternoon and evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from 10 AM MDT Wednesday through Wednesday
     evening for COZ003-008>010-012-013-017>019.

UT...Flash Flood Watch from 6 AM MDT Wednesday through Wednesday
     evening for UTZ022-027>029.

&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...MDA
Hazardous weather outlook, Aug 31, 3:30 AM MST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Tue Aug 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Tue Aug 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Some smoke will remain up north today but should move out of here
as moisture increases from the south. Isolated storms are possible
over the high terrain late this afternoon, producing more wind
than rain until better moisture arrives across southeast Utah late
this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture and widespread precipitation will occur by Wednesday as
a system and moisture from the remnants of Hurricane Nora move
into the region. Moderate to locally heavy rain is possible,
especially on Wednesday and Thursday, with flash flooding
possible especially over areas of steep terrain and recent burn
scars. Conditions dry out Friday into the weekend with afternoon
storms possible over the high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, La Sal & Abajo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of September. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.

Drought, Canyonlands / Natural Bridges

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, Grand Flat and Arches

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought improved slightly during the month of September as the extreme (D3) drought was trimmed back to include just the western and central parts of the zone. The drought improved to the severe (D2) category across the far eastern portion of the zone.

Drought, Tavaputs Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Eastern Uinta Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought improved across much of the zone through the month of September. Exceptional (D4) conditions improved to the extreme (D3) category across the northern areas which resulted in extreme drought across the entirety of the zone by the end of the month.

Drought, Eastern Uinta Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of September. The exceptional (D4) drought improved to the extreme (D3) category over the southern portion of the zone while the extreme drought persisted over the central areas. Meanwhile, the severe (D2) drought continued across the far northwest corner through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978449, 978450, 978451, 978452, 978453, 978457, 978463.